Lightning, Mason
- When
- May 10, 5:30 PM CST to 5:31 PM CST
- Where
- Mason County, Havana
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 40.300, -90.070
Lightning struck a tree, which fell on a building behind the fire department in Havana.
A line of thunderstorms developed well ahead of an approaching cold front during the late afternoon and evening of May 10th. Scattered wind damage occurred with the storms, particularly along and south of a Springfield to Danville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of thunderstorms developed well ahead of an approaching cold front during the late afternoon and evening of May 10th. Scattered wind damage occurred with the storms, particularly along and south of a Springfield to Danville line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 5:23 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 623 PM CDT SUN MAY 10 2015 .SHORT TERM...(TONIGHT) ISSUED AT 257 PM CDT SUN MAY 10 2015 A WARM FRONT FROM JUST NORTH OF MACOMB TO JUST SOUTH OF PEORIA AND NORTH OF BLOOMINGTON/NORMAL WILL SLOWLY LIFT NORTH ACROSS NORTHERN COUNTIES THE REST OF TODAY...REACHING NORTH OF A GALESBURG TO LACON LINE LATER THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. MEANWHILE AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING NE INTO CENTRAL MO AND SW IA AND IS PROJECTED TO TRACK NE ACROSS CENTRAL IL 5-11 PM. UNSTABLE AIRMASS SOUTH OF WARM FRONT WITH CAPES OF 1000-2000 J/KG AND PROJECTED TO PEAK FROM 1500-2500 J/KG BETWEEN 21Z-01Z. SPC HAS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND THROUGH MID EVENING ACROSS CENTRAL IL EXCEPT THE 5 FAR EASTERN COUNTIES ALONG THE INDIANA BORDER. SPC HAS 15-20% RISK OF DAMAGING WIND GUSTS AND LARGE HAIL (1 INCH OR LARGER) AND 2% RISK OF TORNADOES. STRONGER RISK OF SEVERE STORMS IS WEST OF IL OVER IA AND MO WHERE STRONGER BULK SHEAR IS. MORE CONVECTION PROJECTED TO MOVE INTO CENTRAL IL BY OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT MOVING TOWARD WEST CENTRAL IL BY 12Z MONDAY. SO HAVE INCREASING POPS FROM WEST TO EAST DURING THIS EVENING AND KEPT HIGHER POPS OVERNIGHT. LOWS TONIGHT MOSTLY IN THE MID 60S WITH COOLER LOWER 60S BY GALESBURG. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 257 PM CDT SUN MAY 10 2015 MODELS HAVE COME INTO BETTER AGREEMENT WITH A SOMEWHAT FASTER COLD FRONTAL PASSAGE ON MONDAY. THE UPSIDE TO THIS TREND IS THAT OUR SEVERE STORM THREAT APPEARS TO BE DIMINISHING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS MUCH OF THE FORECAST AREA TO START THE DAY. HOWEVER THE FRONT SHOULD QUICKLY TRACK EAST ACROSS THE WESTERN HALF OF THE FORECAST AREA DURING THE MORNING HOURS, WITH PRECIPITATION CHANCES QUICKLY ENDING IN ITS WAKE. AT THE CURRENTLY EXPECTED FRONTAL SPEED, ONLY LOCATIONS EAST OF THE I-57 CORRIDOR APPEAR TO HAVE TIME TO DESTABILIZE ENOUGH TO POTENTIALLY SUPPORT SEVERE WEATHER. CAPE VALUES EAST OF I=57 ARE PROGGED TO APPROACH 1000 J/KG AHEAD OF THE FRONT, AND 30-40 KTS OF BULK SHEAR IS EXPECTED ALONG THE FRONT. THIS INSTABILITY/FORCING SHOULD BE SUFFICIENT FOR A FEW SEVERE STORMS, WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. COOLER/DRIER WEATHER IS EXPECTED ACROSS CENTRAL AND SOUTHEAST ILLINOIS MONDAY NIGHT INTO MIDWEEK BEHIND THE COLD FRONT. HOWEVER, WHILE DAYTIME HIGHS MAY ONLY BE IN THE 60S TUESDAY AND WEDNESDAY, THE COOL AIR NOW LOOKS MORE TO BE A GLANCING BLOW AS OPPOSED TO PREVIOUS SIGNS OF IT LASTING SEVERAL DAYS. UPPER LEVEL HEIGHTS BUILD AND LOW LEVEL SOUTHERLY FLOW REDEVELOPS AFTER WEDNESDAY, ALLOWING TEMPERATURES TO QUICKLY REBOUND TO ABOVE NORMAL LEVELS BY THE END OF THE WORK WEEK. THE RETURN OF THE MORE SUMMER-LIKE CONDTIONS WILL ALSO SIGNAL A RETURN TO UNSETTLED WEATHER BY THE END OF THE WEEK. THE MODELS STILL EXHIBIT SPREAD IN THE DETAILS REGARDING HOW SOON THE RAIN CHANCES RETURN, AS WELL AS WHEN CHANCES WILL BE HIGHEST. UNFORTUNATELY, THIS FACT HAS RESULTED IN AN EXTENDED PERIOD OF SHOWER/STORM CHANCES FROM THURSDAY NIGHT INTO THE WEEKEND ACROSS THE ENTIRE FORECAST AREA. THE ECMWF RETURNS ITS OCCASIONAL SUPPORT FOR PRECIPITATION AS SOON AS THURSDAY, BUT HAVE RESTRICTED THIS THREAT TO THE WESTERN PORTION OF THE FORECAST AREA FOR NOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 623 PM CDT SUN MAY 10 2015 LINE OF SHOWERS AND STORMS BEGINNING TO MOVE THROUGH THE AREA AND SHOULD MOVE EFFECT ALL TAF SITES OVER NEXT FEW HOURS. HAVE TIMED THE STORMS TO BE IN PIA AND SPI AT THE START...DEC AND BMI BY 01Z...AND CMI BY 02Z. WILL HAVE A ONE HOUR TEMPO GROUP FOR MVFR CONDITIONS SINCE LINE IS NARROW AND SHOULD NOT LAST VERY LONG BASED ON IT MOVING THROUGH PPQ AND UIN. WILL KEEP VCTS GOING AT ALL SITES FOR AN HOUR LONGER AFTER LINE MOVES THROUGH. AFTER THIS LINE...BELIEVE BROKEN MID CLOUDS WILL BE THE RULE FOR AWHILE. THEN THE MAIN FRONT/DRY LINE WILL MOVE INTO THE AREA AROUND OVERNIGHT. WILL KEEP SHOWERS AND VCTS AT ALL SITES DURING OVERNIGHT HOURS AND THINK IT MAY LAST FOR SEVERAL HOURS. THEN MVFR CIGS POSSIBLE DURING THE MORNING BEHIND THIS FRONT WITH INCREASTING SOUTHWEST WINDS. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...BAK AVIATION...AUTEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 303 PM CDT SUN MAY 10 2015 ILZ027>031-036>038-040>043-047>053-111100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 303 PM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH MID EVENING. A WARM FRONT NEAR PEORIA WILL SLOWLY PUSH NORTHWARD TOWARD GALESBURG AND LACON INTO THIS EVENING. WITH AN INCREASINGLY UNSTABLE AIR MASS ALONG AND SOUTH OF THE WARM FRONT...SOME SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. DAMAGING WIND GUSTS...LARGE HAIL AND THE POSSIBILITY FOR A FEW TORNADOES WILL EXIST FROM LATE AFTERNOON INTO MID EVENING. THE TORNADO THREAT WILL BE PRIMARILY FOCUSED ALONG THE NORTH OF A MACOMB TO PEORIA TO NORMAL LINE. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE AS WELL WITH AMOUNTS RANGING FROM 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS NEAR SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ON MONDAY...AS THE STORM SYSTEM SHIFTS WELL TO OUR NORTHWEST...A COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA BRINGING THE THREAT FOR ADDITIONAL SEVERE THUNDERSTORMS. THE PRIMARY THREAT FOR ORGANIZED SEVERE STORMS WILL BE ROUGHLY ALONG AND EAST OF I-57. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM THURSDAY AFTERNOON THROUGH NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH MID EVENING. IT APPEARS THE PRIMARY TIME FRAME FOR ACTIVATION WOULD BE FROM 4 PM UNTIL 10 PM THIS EVENING. ILZ044>046-054>057-061>063-066>068-071>073-111100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 303 PM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH THIS EVENING. AN INCREASINGLY UNSTABLE AIR MASS DURING THIS AFTERNOON WILL CAUSE SOME SEVERE THUNDERSTORMS TO DEVELOP BY THIS EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREATS FROM THE STORMS LATE THIS AFTERNOON THROUGH THIS EVENING. ANY TORNADO THREAT WILL BE PRIMARILY FOCUSED ALONG THE NORTHWARD ADVANCING WARM FRONT FROM PEORIA AND NORMAL NORTHWARD. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE AS WELL WITH AMOUNTS RANGING FROM 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS NEAR SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ON MONDAY...AS THE STORM SYSTEM SHIFTS WELL TO OUR NORTHWEST...A COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA BRINGING THE THREAT FOR ADDITIONAL SEVERE THUNDERSTORMS TO PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND EAST OF I-57. THE PRIMARY THREATS ON MONDAY AFTERNOON WOULD BE FROM DAMAGING WIND GUSTS AND LARGE HAIL. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM THURSDAY NIGHT THROUGH NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. AT THIS TIME...IT APPEARS THE PRIMARY TIME FRAME FOR ACTIVATION WOULD BE FROM 5 PM THROUGH 11 PM THIS EVENING. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
129 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN 3 W BIRDS 38.84N 87.73W
05/10/2015 M1.23 INCH LAWRENCE IL MESONET
MEASURED 1.23 INCHES OF RAIN SINCE SATURDAY
&&
07The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning struck a tree, which fell on a building behind the fire department in Havana.
A tree was uprooted at Poplar Avenue and Livingston Street. A large tree limb was blown down and damaged a stop sign at Fourth Street and Ash Street.
Five to eight trees were snapped.
A tree was blown down.
Several trees and power lines were blown down on the southwest side of Newton.
A tree was blown down.
Several power poles were blown down in Broadlands. In addition, the roof of a garage was blown off and a metal barn roof was damaged.
A tree and a large tree limb were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578597, 578598, 578611, 578599, 578601, 578602, 578604, 578596, 578605.